Hail, Cavalier
- When
- July 31, 4:38 PM CST
- Where
- Cavalier County, 4.31 mi ENE of Vang
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 48.920, -98.030
Thunderstorms developed around the Langdon (ND) area in the early evening and tracked to the southeast. Initially the storms dropped some large hail, but as the storms approached the Grand Forks/East Grand Forks area they produced some strong gusts of wind.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Thunderstorms developed around the Langdon (ND) area in the early evening and tracked to the southeast. Initially the storms dropped some large hail, but as the storms approached the Grand Forks/East Grand Forks area they produced some strong gusts of wind.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 31, 2:21 PM CST, 2 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 321 PM CDT SAT JUL 31 2010 .SHORT TERM... MODELS INITIALIZED WELL AND GFS/ECMWF SEEM TO BE MOST CONSISTENT OVER PREVIOUS RUNS SO FAVORING A BLENDED SOLN FOR NOW. MAIN QUESTION FOR THIS PACKAGE IS TIMING FOR ONSET OF CONVECTION DURING THE EVENING AND OVERNIGHT HOURS. WEAK HIGH PRESSURE IS EXPECTED TO GIVE WAY TO LOW PRESSURE DEVELOPING IN ERN MT/WRN ND WITH SRLY FLOW OVER THE FA. MODELS INDICATING THE NOSE OF A 30 TO 35 KT 850 HPA JET OVER CENTRAL ND WHICH IS EXPECTED TO SHIFT E DURING THE OVERNIGHT HOURS. WITH THE LOW LEVEL CONVERGENCE...EXPECT SCT TSTMS TO DEVELOP IN THE DVL BASIN IN THE EARLY MORNING HOURS. FOR SUNDAY...AREA OF GREATEST DYNAMICS LOOK TO SHIFT OVER THE FA DURING THE DAY. NOSE OF LOW LEVEL JET APPEARS TO BE OVER THE VALLEY AROUND 18Z. FCST SOUNDINGS SHOW PWATS OF AT LEAST 1.5 INCHES...WITH ABUNDANT BOUNDARY LAYER MOISTURE AND SFC DEWPOINTS IN THE LOW TO MID 60S. THUS...CAPE VALUES ARE EXPECTED TO BE IN THE 1500 TO 2000 J/KG RANGE. A SHORTWAVE PROPAGATING THRU THE FLOW AT 500 HPA SHOULD HELP WITH LIFT. THEREFORE...CONDITIONS SHOULD BE FAVORABLE FOR SEVERE WEATHER DURING THE AFTERNOON AND EVENING HOURS. OTHERWISE...SHOULD GET A BIT OF A BREAK MON AFTERNOON INTO TUE AS WEAK HIGH PRESSURE DRIFTS ACROSS THE AREA AGAIN. .LONG TERM (WED-FRI)... REGION TO REMAIN IN MID LEVEL ZONAL PATTERN THROUGH PERIOD. TIMING OF PROGRESSIVE WAVES THROUGH FLOW WILL BE PRIMARY CHALLENGE. BEST POTENTIAL LOOKS TO BE LATE IN THE WORK WEEK AS LOW PRESSURE OVER NORTHERN HIGH PLAINS SHIFTS EAST PROVIDING LOW LEVEL CONVERGENCE. TEMPERATURES LOOK SEASONAL THROUGH PERIOD. && .AVIATION... MVFR CU FIELD ACROSS WESTERN MN WILL CONTINUE TO LIFT INTO VFR RANGES BY MID AFTERNOON. EXPECT SPOTTY CONVECTION TO REACH WESTERN FA THIS EVENING HOWEVER VFR CIGS/VSBY EXPECTED EXCEPT BRIEF MVFR IN STRONGER STORMS LATER TONIGHT. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && HOPKINS/VOELKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 700 AM CDT SAT JUL 31 2010 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-011200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 700 AM CDT SAT JUL 31 2010 ...SCATTERED THUNDERSTORMS ARE EXPECTED LATE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...LATE TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED LATE TONIGHT OVER PARTS OF EASTERN NORTH DAKOTA. THE STORMS ARE NOT EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A SLIGHT RISK OF SEVERE THUNDERSTORMS ARE EXPECTED SUNDAY OVER ALL OF EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA. THE STORMS WILL MOAT LIKELY BE SEVERE IN THE AFTERNOON AND EVENING HOURS. THE STORMS MAY PRODUCE SOME LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES. A LOW LEVEL JET WILL BRING MOIST UNSTABLE NORTHWARD. AN UPPER LEVEL DISTURBANCE WILL COOL AIR ALOFT AND DESTABILIZE THE ATMOSPHERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOPPES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 525 PM CDT SAT JUL 31 2010 NDZ007-008-312315- CAVALIER ND-PEMBINA ND- 525 PM CDT SAT JUL 31 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAVALIER AND NORTHERN PEMBINA COUNTIES UNTIL 615 PM CDT... AT 522 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM NEAR WALHALLA...OR 21 MILES NORTHEAST OF LANGDON... MOVING TO THE EAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM...ALONG WITH FREQUENT LIGHTNING. THE STORM WILL BE NEAR... LEROY AROUND 540 PM CDT. BACKOO AND AKRA AROUND 550 PM CDT. CAVALIER AROUND 600 PM CDT. BATHGATE AROUND 610 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. MF
The Fargo/Grand Forks radar (KMVX), 163 km away, was scanning. The volume nearest the first event began at 22:38 UTC.
3 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
This tornado tracked for nearly seven miles, breaking numerous large tree limbs along its path. Peak winds were estimated at 80 mph.
Several tree branches were blown down and playground equipment was toppled over.
Numerous large tree limbs were blown down throughout northern and central portions of Grand Forks.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2010Every state in 2010This day in weather historyThe tornado archive for North Dakota, 2010Warnings in North Dakota, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240880, 240881, 240882, 240885, 240886, 240887.